Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



A new parallel chasing algorithm for transforming arrowhead matrices to tridiagonal form

Author: Suely Oliveira
Journal: Math. Comp. 67 (1998), 221-235
MSC (1991): Primary 65F15; Secondary 68R10, 65F50
MathSciNet review: 1433266
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Rutishauser, Gragg and Harrod and finally H.Y. Zha used the same class of chasing algorithms for transforming arrowhead matrices to tridiagonal form. Using a graphical theoretical approach, we propose a new chasing algorithm. Although this algorithm has the same sequential computational complexity and backward error properties as the old algorithms, it is better suited for a pipelined approach. The parallel algorithm for this new chasing method is described, with performance results on the Paragon and nCUBE. Comparison results between the old and the new algorithms are also presented.

References [Enhancements On Off] (What's this?)

  • Z. Chen, A parallel implementation of a chasing algorithm, tech. rep., Texas A&M University, 1996. project report.
  • Z. Chen, Y. Deng, and S. Oliveira, A parallel implementation of a new chasing algorithm, tech. rep., Texas A&M University, 1996. manuscript.
  • Y. Deng, Some applications of pipelining techniques in parallel scientific computing, Master’s thesis, Texas A&M University, 1996.
  • Gene H. Golub and Charles F. Van Loan, Matrix computations, 2nd ed., Johns Hopkins Series in the Mathematical Sciences, vol. 3, Johns Hopkins University Press, Baltimore, MD, 1989. MR 1002570
  • William B. Gragg and William J. Harrod, The numerically stable reconstruction of Jacobi matrices from spectral data, Numer. Math. 44 (1984), no. 3, 317–335. MR 757489, DOI
  • H. Rutishauser, On Jacobi rotation patterns, Proc. Sympos. Appl. Math., Vol. XV, Amer. Math. Soc., Providence, R.I., 1963, pp. 219–239. MR 0160321
  • D. Stewart, A graph theoretical model of Givens rotations and its implications. Accepted by Linear Alg. Appl., 1996.
  • Sabine Van Huffel and Haesun Park, Parallel tri- and bi-diagonalization of bordered bidiagonal matrices, Parallel Comput. 20 (1994), no. 8, 1107–1128. MR 1290523, DOI
  • Sabine Van Huffel and Haesun Park, Efficient reduction algorithms for bordered band matrices, Numer. Linear Algebra Appl. 2 (1995), no. 2, 95–113. MR 1323815, DOI
  • Hong Yuan Zha, A two-way chasing scheme for reducing a symmetric arrowhead matrix to tridiagonal form, J. Numer. Linear Algebra Appl. 1 (1992), no. 1, 49–57. MR 1169869

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (1991): 65F15, 68R10, 65F50

Retrieve articles in all journals with MSC (1991): 65F15, 68R10, 65F50

Additional Information

Suely Oliveira
Affiliation: Department of Computer Science, Texas A&M University, College Station, Texas 77843

Keywords: Arrowhead matrices, chasing algorithms, pipeline algorithms
Received by editor(s): September 19, 1996
Additional Notes: This research is supported by NSF grant ASC 9528912 and a Texas A&M University Interdisciplinary Research Initiative Award.
Article copyright: © Copyright 1998 American Mathematical Society